JournalscmhVol. 74 , No. 2DOI 10.1007/s000140050085

The conjugacy problem for Dehn twist automorphisms of free groups

  • M. Lustig

    Ruhr-Universität Bochum, Germany
  • M. M. Cohen

    Cornell University, Ithaca, USA
The conjugacy problem for Dehn twist automorphisms of free groups cover

Abstract

A Dehn twist automorphism of a group G is an automorphism which can be given (as specified below) in terms of a graph-of-groups decomposition of G with infinite cyclic edge groups. The classic example is that of an automorphism of the fundamental group of a surface which is induced by a Dehn twist homeomorphism of the surface. For G=FnG = F_n , a non-abelian free group of finite rank n, a normal form for Dehn twist is developed, and it is shown that this can be used to solve the conjugacy problem for Dehn twist automorphisms of FnF_n .